Journal of Algebraic Geometry

Journal of Algebraic Geometry

Online ISSN 1534-7486; Print ISSN 1056-3911

   
 
 

 

Desingularization of toric and binomial varieties


Authors: Edward Bierstone and Pierre D. Milman
Journal: J. Algebraic Geom. 15 (2006), 443-486
DOI: https://doi.org/10.1090/S1056-3911-06-00430-9
Published electronically: March 1, 2006
MathSciNet review: 2219845
Full-text PDF

Abstract | References | Additional Information

Abstract: We give a combinatorial algorithm for equivariant embedded resolution of singularities of a toric variety defined over a perfect field. The algorithm is realized by a finite succession of blowings-up with smooth invariant centres that satisfy the normal flatness condition of Hironaka. The results extend to more general varieties defined locally by binomial equations.


References [Enhancements On Off] (What's this?)

  • [Be] B.M. Bennett, On the characteristic function of a local ring, Ann. of Math. (2) 91 (1970), 25-87. MR 0252388 (40:5608)
  • [BM1] E. Bierstone and P.D. Milman, Semianalytic and subanalytic sets, Inst. Hautes Études Sci. Publ. Math. 67 (1988), 5-42. MR 0972342 (89k:32011)
  • [BM2] E. Bierstone and P.D. Milman, Uniformization of analytic spaces, J. Amer. Math. Soc. 2 (1989), 801-836. MR 1001853 (91c:32033)
  • [BM3] E. Bierstone and P.D. Milman, Canonical desingularization in characteristic zero by blowing up the maximum strata of a local invariant, Invent. Math. 128 (1997), 207-302. MR 1440306 (98e:14010)
  • [BM4] E. Bierstone and P.D. Milman, Standard basis along a Samuel stratum and implicit differentiation, The Arnoldfest, Proceedings of a Conference in Honour of V.I. Arnold for his Sixtieth Birthday, ed. E. Bierstone, B. Khesin, A. Khovanskii and J. Marsden, Fields Inst. Comm., vol. 24, Amer. Math. Soc., Providence, 1999, pp. 81-113. MR 1733569 (2001c:14007)
  • [BM5] E. Bierstone and P.D. Milman, Desingularization algorithms I. Role of exceptional divisors, Moscow Math. J. 3 (2003), 751-805. MR 2078560 (2005k:14025)
  • [C] D.A. Cox, Toric varieties and toric resolution, Resolution of Singularities, A Research Textbook in Tribute to Oscar Zariski, Progress in Math., vol. 181, Birkhäuser, Basel, Boston, Berlin, 2000, pp. 259-284. MR 1748623 (2002a:14058)
  • [DP] C. De Concini and C. Procesi, Complete symmetric varieties II, Algebraic Groups and Related Topics, ed. R. Hotta, Adv. Studies in Pure Math., vol. 6, Kinokuniya, Tokyo and North-Holland, Amsterdam, New York, Oxford, 1985, pp. 481-513.
  • [ES] D. Eisenbud and B. Sturmfels, Binomial ideals, Duke Math. J. 84 (1996), 1-45. MR 1394747 (97d:13031)
  • [EnV] S. Encinas and O. Villamayor, A new proof of desingularization over fields of characteristic zero, Proceedings of the International Conference on Algebraic Geometry and Singularities, Sevilla, 2001, Rev. Mat. Iberoamericana 19 (2003), 339-353. MR 2023188 (2004m:14017)
  • [F] W. Fulton, Introduction to toric varieties, Ann. of Math. Studies, vol. 131, Princeton Univ. Press, Princeton, 1993. MR 1234037 (94g:14028)
  • [GKK] I. M. Gelfand, M. M. Kapranov and A. V. Zelevinsky, Discriminants, Resultants and Multidimensional Determinants, Birkhäuser, Boston, Basel, Berlin, 1994. MR 1264417 (95e:14045)
  • [GoT] P.D. González Pérez and B. Teissier, Embedded resolutions of non necessarily normal affine toric varieties, C.R. Acad. Sci. Paris, Ser. I 334 (2002), 379-382. MR 1892938 (2003b:14019)
  • [Ha] R. Hartshorne, Algebraic geometry, Grad. Texts in Math., vol. 52, Springer, New York, 1977. MR 0463157 (57:3116)
  • [Hi1] H. Hironaka, Resolution of singularities of an algebraic variety over a field of characteristic zero: I, II, Ann. of Math. (2) 79 (1964), 109-326. MR 0199184 (33:7333)
  • [Hi2] H. Hironaka, Idealistic exponents of singularity, Algebraic geometry, J.J. Sylvester Sympos., Johns Hopkins Univ., Baltimore 1976, Johns Hopkins Univ. Press, Baltimore, 1977, pp. 52-125. MR 0498562 (58:16661)
  • [KKMS] G. Kempf, K. Knudson, D. Mumford and B. Saint-Donat, Toroidal embeddings I, Lecture Notes in Math. vol. 339, Springer-Verlag, Berlin, Heidelberg, New York, 1973. MR 0335518 (49:299)
  • [N] R. Narasimhan, Hyperplanarity of the equimultiple locus, Proc. Amer. Math. Soc. 87 (1983), 403-406. MR 0684627 (84f:14001)
  • [O1] T. Oda, Lectures on torus embeddings and applications, Tata Inst. Fund. Research 58, Springer-Verlag, Berlin, Heidelberg, New York, 1978. MR 0546291 (81e:14001)
  • [O2] T. Oda, Convex Bodies and Algebraic Geometry, An Introduction to the Theory of Toric Varieties, Springer-Verlag, Berlin, Heidelberg, New York, 1988. MR 0922894 (88m:14038)
  • [S1] B. Sturmfels, Gröbner bases of toric varieties, Tôhoku Math. J. 43 (1991), 249-261. MR 1104431 (92j:14067)
  • [S2] B. Sturmfels, Gröbner bases and convex polytopes, University Lecture Series, vol. 8, Amer. Math. Soc., Providence, 1996. MR 1363949 (97b:13034)
  • [T] B. Teissier, Valuations, deformations, and toric geometry, Valuation theory and its applications, Vol. II, ed. F.-V. Kuhlmann, S. Kuhlmann and M. Marshall, Fields Inst. Comm., vol. 33, Amer. Math. Soc., Providence, 2003, pp. 361-459. MR 2018565 (2005m:14021)
  • [V] O. Villamayor, Patching local uniformizations, Ann. Sci. Ecole Norm Sup. Paris (4) 25 (1992), 629-677. MR 1198092 (93m:14012)
  • [W] J. W\lodarczyk, Simple Hironaka resolution in characteristic zero, preprint, 2004, math.AG/0401401.
  • [ZS] O. Zariski and P. Samuel, Commutative Algebra Vol. I, Van Nostrand, Princeton, 1958. MR 0090581 (19:833e)


Additional Information

Edward Bierstone
Affiliation: Department of Mathematics, University of Toronto, Toronto, Ontario, Canada M5S 2E4
Email: bierston@math.toronto.edu

Pierre D. Milman
Affiliation: Department of Mathematics, University of Toronto, Toronto, Ontario, Canada M5S 2E4
Email: milman@math.toronto.edu

DOI: https://doi.org/10.1090/S1056-3911-06-00430-9
Received by editor(s): December 3, 2004
Received by editor(s) in revised form: September 15, 2005
Published electronically: March 1, 2006
Additional Notes: The authors’ research was supported in part by NSERC grants OGP0009070 and OGP0008949

American Mathematical Society